The tug of war between my leukemia oncologist and my Graft Versus Host Disease oncologist continues. As a reminder, when I met with my attending oncologist on March 24 he kind of got a little excited when he saw how high my liver counts were, since high liver counts are an indication that GVHD is flaring up in the liver. He immediately put a call in to my GVHD oncologist to see if he could get the specialist’s concurrence to either put me on an additional treatment or if he could raise the dosage of my current steroid treatment. The GVHD oncologist has the final say on all things GVHD as they relate to me and he wasn’t too concerned with the high counts, but he did want to see me in a week to see if the counts are trending up.
The wife and I met with the specialist on Friday, April 1, 2011, and I must say, it was one of the most informative consultations we have had during my entire cancer experience. A lot of information, both good and not so good, was passed.
First, the good news:
The best thing about the appointment was that we learned that my liver counts went back down.
From the beginning of my care with the GVHD specialist, which began the first week of November 2010, he has been consistent in focusing on the GVHD in my lungs and less so with the GVHD anywhere else. In fact, he said if it weren’t for the GVHD in my lungs, there would be no reason for me to even be seeing him. But he did say that had my liver counts continued to rise he would have taken pause to perhaps consider additional treatment for liver GVHD.
But, as it is, the counts went back down so all’s good for now. As a comparative, here are the results of my last two blood tests for my liver: (Read: Component, Low Range, High Range, Range Units, March 24 Lab Results, April 1 Lab Results):
DIRECT BILIRUBIN, 0.0, 0.4, mg/dl, 0.3, 0.3
ALKALINE PHOSPHATASE, 30, 120, U/L, 173, 164
ASPARTATE AMINO TRAN, 0, 37, U/L, 100, 70
ALANINE AMINO TRANS, 0, 40, U/L, 263, 184
The doc me that because of all the medication I am on and because my body will be fighting with my new marrow for the rest of my life, I can expect that I will always have some form of GVHD (in addition to my lung GVHD which is incurable and irreversible), be it skin GVHD, liver GVHD, eye GVHD, or others, and that my counts will always fluctuate up and down. According to the specialist, when it comes to reacting to blood counts, the key is looking for trends over time.
When the wife asked him why my attending oncologist wanted to immediately put me on additional treatment of either Cyclosporin or Tacrolimus because of the high liver counts and the GVHD flare ups in my eyes and on my skin, he scoffed and replied that is because my attending oncologist is a leukemia oncologist, implying that he, as both a leukemia oncologist and a GVHD specialist had a deeper understanding of how to manage my treatment. Of course, that is what one would hope from a specialist, but it is funny to see how competitive, and sometimes snarky and rude to each other, these Johns Hopkins doctors can be.
He went on to say that there was no way he would want to put me on either one of the drugs that my attending oncologist recommended because they are both so highly toxic that they would probably end up doing more damage to me than repair. He feels that I am already having to deal with enough toxicity from my current treatment plan.
Which brings us to more good news: We decided to lower my daily Prednisone dosage from 60 to 50 milligrams per day.
If you have never taken predinisone before, lowering the dosage by 10 mgs might not seem like so much; but in regards to this drug, 10 mgs is a lot. Lowering the dosage now is somewhat ironic seeing that a month ago, I was feeling so crappy that the wife and I were actually lobbying to raise the dosage in the hopes that it would get me back under control. Not much has changed in regards to how crappy I feel, but the specialist has made his point to me that this is just how my life is going to be from now on and it is better to get used to it now instead of potentially making things even worse down the road by adding even more toxic medicine into my treatment. I asked the specialist why not go ahead and drop me down to 40 mg, since he had always dropped me down 20 mg a pop until I got down to 60 mg. But he was concerned that dropping it by 20 mg would be too drastic and might send me back into the acute stage of my GVHD.
So, 50 mg it is.
I started with the 50 mg dosage of prednisone on Saturday, April 2, 2011. By Sunday afternoon, because I was experiencing achy joints and sore muscles, I began suspecting the onset of withdrawal symptoms from the lowered dosage. However, compared to the extreme withdrawals I went through after the first phase of my treatment back in February 2010 when the geniuses stopped me cold turkey after taking 180 mg of prednisone for two months, what I was experiencing this time was nothing. And as of now, noon Monday, April 4, I don’t notice any withdrawal symptoms at all.
My hope is that the lower dosage will have more of an effect of lessening the miserable side effects and less of an effect of increasing the symptoms that I’m taking it for. That is a confusing way of saying that I hope that the lesser dosage will improve my mental state, reduce the size of my big head, improve my vision, and lower my risks of diabetes, among all the other side effects, and, I hope that it doesn’t exacerbate, or worsen, my GVHD and my neuropathy.
Only time will tell.
The final piece of good news is: The specialist has no problems at all with me adding caffeine to my diet.
This is about the only area where both my attending oncologist and the specialist are in agreement. They both think that caffeinated coffee poses minimal risk to my liver and agree that if I feel that it is helping me mentally, then I should drink away. And believe me, I shall thank you very much.
I have noticed that, as predicted, it seems that my body has gotten used to the caffeine and I don’t seem to be responding as positively to it as I was when I first started drinking caffeinated coffee again. But regardless, whether or not it is helping to regulate the effects the prednisone has on my mental condition, I like drinking coffee so that in and of itself is enough for me.
Now, for some of the not quite as good news.
My days of flying on airplanes are pretty much over. The specialist didn’t say that I couldn’t fly, but he did say that flying, at a minimum, would be a stressful, uncomfortable endeavor and at a maximum, could be deadly.
Because of the condition of my lungs and of the unpredictable air pressure in airplanes, I will always need to bring a portable bottle of oxygen with me whenever I fly. He said long flights, like a fourteen-plus-hour flight to Japan for instance, would be very hard on me and I would really need to carefully consider the risks versus the rewards before attempting such a flight. I also need to consider where I am flying to, even on shorter flights. He said he could pretty much guarantee that I would end up in the hospital if I tried to flight to a high altitude place like Denver.
Plus, because I cannot get my vaccines as long as I am on prednisone, which will probably be for forever, I should not fly to any country where there is risk of exposure to polio or tuberculosis or any of the other diseases that we are vaccinated for.
More irony: My daughter just landed a sweet gig as a flight attendant for Virgin America Airlines. One of her perks is that her parents, c’est moi, can fly for free to just about anywhere in North America.
Ha ha ha isn’t that just so funny…
Yeah it is.
Another bummer thing I learned/was reminded of was that I need to continue to stay away from dirt. Again, because the prednisone degrades my immune system so much I really have to be careful about catching cooties. So, essentially, there will be no gardening or yard work for me…in theory anyway…or doing anything else where there is a risk I might breath in some fungal or other kind of infectious nastiness.
I guess the risk of infection continues to be my biggest immediate threat, and will continue to be so until the deterioration of my lungs gets to the point where lack of oxygen becomes critical. Who knows when that will happen.
All in all it was a very informative appointment, one that helped to clarify the direction that I’m heading. Not all of the information was what I wanted to hear, but at least it all was as definitive as any information that I have received since the beginning of all this cancer madness. I guess that is about all I can hope for: clarity and definitiveness of purpose.
Other than a follow up with my eye doctor on April 7, the next big event is my trip to the National Institute of Health in Bethesda, Maryland. The wife and I will be staying at a hotel for the week while I at poked and prodded and retested as part of my participation in a study to try out a new GVHD drug and a general study concerning GVHD in general. The wife and I are really looking forward to it. Hopefully the new drug will slow down my lung deterioration better than the prednisone is doing.